Wyoming, 2017High Wind in Wyoming, November 28 to 29, 2017
November 28 to 29, 2017 · NWS RIW · 4 events in 4 counties and zones
Strong mid level winds mixed to the surface across the normally wind prone areas East of the Divide. The strongest winds were across the higher elevations of the Green and Rattlesnake Range where wind gusts of 89 mph and 75 mph were recorded at Camp Creek and Fales Rock respectively.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixed to the surface across the normally wind prone areas East of the Divide. The strongest winds were across the higher elevations of the Green and Rattlesnake Range where wind gusts of 89 mph and 75 mph were recorded at Camp Creek and Fales Rock respectively. Strong winds also occurred around Casper, with the highest winds along Wyoming Boulevard on the south side of the city, with a maximum gust of 76 mph. High winds also occurred in the lee of the Absarokas, where a wind gust of 75 mph occurred along the Chief Joseph highway and 72 mph to the west of Clark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 28, 1:16 PM MST, 8 hours 34 minutes earlier.
Area forecast discussion, Nov 28, 1:16 PM MST, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
116 PM MST Tue Nov 28 2017
.SHORT TERM...This evening through Friday
Issued at 116 PM MST Tue Nov 28 2017
Pesky fog lingering into early this afternoon across the low lying
areas in the Wind River Basin, otherwise, it was a pretty quiet
and dry day with no significant winds. Another system is on the
horizon though for Wednesday. We'll see a rapid transition from a
surface high over us to rapidly lowering pressures to our north
overnight. Strong mid and upper level wsw-sw flow will also
develop overnight ahead of our quick hitting Wednesday system.
Strong 50-65kt H7 flow will produce a few areas of high winds
across the normal suspect areas in the wind corridor (Fales Rock,
Camp Creek/Muddy Gap and Outer Drive in Casper) with a lesser
chance elsewhere but still gusting 40-50 mph. The lee of the Wind
Rivers and Absarokas will also become quite windy later this
evening and overnight with threat of high winds for the Absarokas,
favored gap areas and around Clark. Will issue a high wind warning
for zone 19 (Greens/Rattlesnake Ranges) and the Absarokas/Cody
Foothills. Not the highest confidence for the Cody Foothills but
the combination of expected very strong flow in the foothills, 14c
H7 thermal gradient, wrf cross-sections and calculated Froude
around 1 is making me pull the trigger. May not be the longest
lasting event but it only takes an hour or two. Little doubt the
gaps will howl but we'll see how the rest of the area does. Cold
front moves into the far west and north late tonight into
Wednesday morning with a quick period of snow in the western
mountains, especially nw mtns, but only seeing generally 1 to 3
inches with local 4 inch amounts and a skiff to an inch in the
lower elevations/valley floor. A few flurries/period of very light
snow across the far nrn sections too Wednesday but with little
accumulation. Becoming quite windy in the favored n-nw favored
areas during the day Wednesday as the cold front approaches and
moves through. System quickly exits late Wednesday with weak
transitory ridging for Thursday. A weak ripple is still shown for
Friday but that will mainly produce more clouds, a few flurries in
the western mountains and an increase in overall wind for the
normal areas.
.LONG TERM...Friday night through Tuesday night
Issued at 116 PM MST Tue Nov 28 2017
Synopsis...An upper level ridge will build over the Northern Rockies
at the beginning of the forecast period, in response a developing
storm system that will be making its way over the PACNW by 00Z Sun.
This system will be positively-to neutrally-tilted as it moves over
WY by 12Z Mon. The tail end of this system will cut off from the
main flow over the Four Corners by 18Z Tue. The formation of this
low will be aided, in part, by a massive upper level ridge over the
EPAC and into the Yukon/Northwest Territories. This ridge will bring
drier and warmer weather to the forecast area.
Discussion...Isolated snow showers will be possible across the
northwest Friday night into Saturday. These showers will spread
across the rest of the western portions of the forecast area
Saturday evening and continue into Sunday. Precipitation in the
western valleys will start as rain or a rain/snow mix, before
changing over to snow after 03Z Sun. This precipitation will spread
eastward across central portions after 12Z Sun. Initially, this will
start as snow and eventually change over to rain by 18Z as
temperatures warm into the lower to middle 40s. These rain showers
will continue eastward over Johnson and Natrona counties Sun
afternoon. The timing and speed of the cold front varies between the
models, but it will come through Sunday night into Monday. Slight
chances of snow will be widespread across the forecast area during
this time, before the drier air infiltrates over the area Monday
night. A reinforcing system will round the top of the ridge and
quickly pass through the region Tue afternoon/evening, as NW flow
settles overhead. This system will be dry and, if anything, will be
a quick shot of arctic air.
&&
.AVIATION...For the 00Z TAFS through 00Z Thursday
Issued at 116 PM MST Tue Nov 28 2017
SKC conditions this evening, with SCT-BKN high clouds entering over
NW WY after 06Z. MVFR ceilings will be possible KJAC-KPNA-KBPI by
12Z Wed, with -SN impacting KJAC and the surrounding NW mountains.
This snow will not last long and is expected to end by 18Z, as . the
cold front passes to the south. Otherwise, the forecast for most
terminal sites will be the increasing surface wind tonight after
06Z, along with strong LLWS. Surface wind at KCOD, KCPR and KJAC
will be strong enough to not mention LLWS. However, strong winds
aloft (010-030) will still occur but be just below LLWS criteria.
The winds are expected to last through at least 18Z Wed, as a cold
front rapidly passes through northern and central WY. These winds
will be gradually decreasing through the afternoon, but will remain
gusty through 00Z Thu.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 116 PM MST Tue Nov 28 2017
Tonight, winds will increasing southwest wind from Eastern
Sweetwater through Natrona Counties and in the Cody Foothills and
east slope of the Absarokas. Areas of high winds are expected from
the Green Mountains to Natrona County from late tonight through
midday Wednesday, some areas seeing 50 to 65 mph. The east slope
of the Absarokas and Cody Foothills will also see increase west
wind later tonight with gusts of 65 to 80 mph in the mountains and
areas of gusts 50 to 65 mph across the Cody Foothills into
sunrise Wednesday. Out west, we will see our next weather system.
Snowfall will focus in the Western Mountains and Valleys with low
accumulations of 1 to 4 inches in the mountains and less than an
inch in the valleys. Johnson County will pick up in the late
afternoon to late evening Wednesday reaching gusts of 45 mph.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight tonight to 8 AM MST Wednesday
for WYZ002-003.
High Wind Warning from 11 PM this evening to noon MST Wednesday
for WYZ019.
&&
SHORT TERM...Skrbac
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Skrbac
Hazardous weather outlook, Nov 28, 12:15 PM MST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1215 PM MST Tue Nov 28 2017
WYZ001>020-022>030-291200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1215 PM MST Tue Nov 28 2017
...High Wind Warning for the Green Mountains and Rattlesnake Range
late this evening through Noon Wednesday...
...High Wind Warning for the Absarokas and Cody Foothills from
Midnight through 8 am Wednesday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Windy to very windy conditions are expected to develop tonight in
the Absaroka and Wind River Mountains as well as the Wind
Corridor from Eastern Sweetwater County through Johnson County and
Cody Foothills. High wind warnings cover parts of this area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...Another bout of snow for the western and northern
mountains with windy to very windy areas. High winds through the
morning for the Green Mountains and Rattlesnake Range.
Sunday and Monday...A storm system and cold front will slide
across the area with sharply colder temperatures, and a chance of
snowfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind gusts over 50 mph
tonight through Wednesday.
High Wind, Green Mountains & Rattlesnake Range
- When
- November 28, 9:50 PM MST to November 29, 12:20 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS sites at Camp Creek and Fales Rock had many wind gusts over 58 mph. The maximum wind gusts were 89 mph at Camp Creek and 75 mph at Fales Rock.
High Wind, Natrona County Lower Elevations
- When
- November 28, 11:35 PM MST to November 29, 7:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High winds occurred in around the city of Casper. The strongest winds were along Wyoming Boulevard on the south side of the city, where there were many wind gusts over 58 mph, including a maximum of 76 mph. The ASOS at the Casper Airport had a wind gust of 58 mph.
High Wind, Cody Foothills
- When
- November 29, 1:47 AM MST to 12:49 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
There was a period of several hours of high wind to the west of Clark. The maximum wind gust recorded was 72 mph.
High Wind, Absaroka Mountains
- When
- November 29, 3:15 AM MST to 3:20 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The wind sensor along the Chief Joseph highway recorded a pair of 75 mph wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, November 28 to 30, 2017$30,000 · 3 events
- Drought in Texas, November 28 to 30, 20172 events
- High Wind in California, November 28, 201763 kt wind · 2 events
- Drought in Texas, November 28 to 30, 20171 event
- Drought in Arkansas, November 28 to 30, 20171 event
- High Wind in Washington, November 28, 20171 event
- High Wind in Texas, November 28, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725311, 725314, 725313, 725312.